Thunderstorm Wind, Canadian
- When
- July 24, 12:25 PM CST
- Where
- Canadian County, 5 mi WNW of El Reno
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.567, -98.050
Wind was measured by the Oklahoma mesonet.
7 thunderstorm wind, 2 lightning, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 24, 9:35 AM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1035 AM CDT WED JUL 24 2002 SMALL AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH SE THIS MORNING. FAIRLY MOIST LAYER PER 12Z OUN SOUNDING FROM 7H AND ABOVE. WEAK MID LEVEL SHEAR AXIS AND SPEED CONVERGENCE AROUND 7H PROVIDING JUST ENOUGH LIFT FOR ELEVATED TSRA. MODELS DRY THINGS OUT FROM NORTH TO SOUTH AS SHEAR AXIS PUSHES SLOWLY SOUTHWARD THIS MORNING. WILL LIKELY REMOVE POPS FROM CENTRAL SECTIONS WITH UPDATE AND KEEP 20/30 POPS IN SOUTHERN THIRD. MAY ALSO NEED TO TWEAK TEMPS UP A FEW PLACES...BUT OVERALL LOOKS OK. SIX 305 AM CDT WED JUL 24 2002 WIDELY SCATTERED SHOWERS/THUNDERSTORMS DEVELOPING OVER CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA EARLY THIS MORNING. THIS ACTIVITY IS GENERALLY ALONG AND AHEAD OF A VERY WEAK MID LEVEL SHEAR AXIS THAT IS SINKING SOUTHWARD. THIS FEATURE...ALONG WITH RESIDUAL LOW LEVEL BOUNDARIES LEFT OVER FROM LAST EVENINGS ACTIVITY...WILL SERVE AS TRIGGERING MECHANISMS IN NON/WEAKLY CAPPED AIRMASS. WILL CONTINUE WITH PREVIOUS FORECAST THINKING AND INCLUDE HIGHEST POPS ACROSS RED RIVER VALLEY AND POINTS SOUTH. MAIN CHANGE TO SHORT TERM FORECAST WILL BE HANDLING OF ONGONING CONVECTIVE ACTIVITY...AND BUMP POPS UP A BIT ACROSS THE SOUTH. LATEST AVN RUN LESS BULLISH ON RIDGE WEAKNESS OVER THE REGION NEXT WEEK. WITH CURRENT FORECAST HAVING POPS WAY OUT THERE...WILL NOT MAKE ANY SIG CHANGES. FCSTID = 11 PRELIMINARY CCF NUMBERS... OKC 93 72 96 73 / 20 10 0 0 HBR 94 72 99 73 / 30 20 0 0 SPS 98 73 100 74 / 30 20 10 0 GAG 93 68 97 70 / 10 0 0 10 PNC 93 71 97 73 / 10 0 0 10 DUA 93 73 96 74 / 40 30 10 0 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-242100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUL 24 2002
THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY ACROSS SOUTHERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED... ONE OR TWO STORMS COULD PRODUCE STRONG WINDS THAT
APPROACH SEVERE LEVELS.
DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DRIFT SOUTHEAST ACROSS PARTS OF SOUTH-CENTRAL AND SOUTHEAST
OKLAHOMA THIS AFTERNOON. THESE ELEVATED STORMS ARE OCCURRING IN
ADVANCE OF A WEAK SHEAR AXIS WHICH WILL CONTINUE TO DRIFT SOUTH THIS
AFTERNOON.
ANOTHER AREA OF POSSIBLE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WILL BE ACROSS SOUTHWEST AND SOUTH-CENTRAL OKLAHOMA WHERE SURFACE
CONVERGENCE WILL BE ENHANCED BY STRONG HEATING AND MIXING. ANY
SURFACE BASED STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG TO POSSIBLY SEVERE WIND GUSTS AND HAIL. A FEW OF THE STORMS
MAY ALSO PRODUCE HEAVY RAINFALL. HOWEVER...WINDS ACROSS THIS AREA
ARE EXPECTED TO BACK LATER THIS AFTERNOON WHICH WILL DECREASE THE
SURFACE CONVERGENCE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
SIXThe Norman radar (KTLX), 75 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
7 thunderstorm wind, 2 lightning, 2 hail. Local standard time, as filed.
Wind was measured by the Oklahoma mesonet.
Lightning struck an oil tank battery, causing a fire.
Power poles were also downed on Council and Wilshire.
A few homes had some shingles blown off their roof, and large tree limbs were downed.
Large tree limbs were downed, and a business sign was blown over.
Lightning struck a house on NW 86th, causing a fire that mostly destroyed the home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303787, 5303788, 5303865, 5303859, 5303857, 5303858, 5303860, 5303861, 5303864, 5303862, 5303863.